UNIGE document Scientific Article - Review
previous document  unige:75884  next document
add to browser collection
Title

Topical corticosteroid-induced skin atrophy: a comprehensive review

Authors
Published in Drug Safety. 2015, vol. 38, no. 5, p. 493-509
Abstract Skin atrophy is an adverse effect of topical corticosteroids (TCs) which, as an established non-life-threatening effect, has been poorly reported by trials involving these drugs. Atopic dermatitis and psoriasis are example of disorders that require repeated therapies with TCs; however, assessing the atrophogenic activity of TCs is still an issue. This study aims to review clinical data on skin atrophy induced by TCs. Searches of the PubMed, EMBASE, and Cochrane (Central) databases from 1965 to May 2013 were undertaken using the keywords 'corticosteroid', 'skin', and 'atrophy'. Skin and epidermal thickness values were retrieved from trials on healthy skin, and studies including skin atrophy as a safety endpoint in trials testing the efficacy of TCs were analyzed. Overall, 60 articles were retrieved. Whole skin and epidermal thickness were relevant parameters to measure early skin atrophy on healthy skin before it becomes clinically obvious. Epidermis thickness also seems to be more sensitive than whole skin thickness in detecting early atrophy; however, measuring skin atrophy still requires standardization. Further clinical trials on the atrophic effects of each TC are required to better evaluate their respective atrophic risks and their risk/benefit ratios. However, measuring epidermal or whole skin thickness will not be relevant in acute phases of inflammatory skin disorders treated with TCs because of the thickening induced by inflammation. In addition, skin atrophy seems to be induced by chronic TC use rather than by acute treatments. Long-term safety studies may be more relevant to evaluate atrophic activity.
Identifiers
PMID: 25862024
Full text
Article (Published version) (621 Kb) - document accessible for UNIGE members only Limited access to UNIGE
Structures
Research groups Rôle du CD44 (809)
Groupe Desmeules Jules (pharmacologie/toxicologie) (567)
Citation
(ISO format)
BARNES, Laurent, KAYA, Gurkan, ROLLASON GUMPRECHT, Victoria. Topical corticosteroid-induced skin atrophy: a comprehensive review. In: Drug Safety, 2015, vol. 38, n° 5, p. 493-509. https://archive-ouverte.unige.ch/unige:75884

159 hits

0 download

Update

Deposited on : 2015-10-08

Export document
Format :
Citation style :